Skip to main content
  1. News
  2. Top News

FDA acetaminophen warning: Reports of liver failure prompts acetaminophen alert

See also

An FDA acetaminophen warning has been issued following reports of liver failure due to taking acetaminophen. In its acetaminophen alert, the FDA has asked doctors to stop prescribing painkillers that contain more than 325 milligrams of acetaminophen because "taking too much of this pain reliever can lead to liver failure or death," wrote CNN on Jan 15, 2014.

On Tuesday, the FDA said in a statement that accidental overdoses of acetaminophen contributes to nearly half of all cases of acetaminophen-related liver failure in the United States.

Most cases of severe liver injury occur in patients who take more than the prescribed dose of an acetaminophen-containing product over a 24-hour period or who take more than one acetaminophen-containing product at once and/or drank alcohol while taking the drug. The current maximum dose of acetaminophen is at 4,000 milligrams within a 24-hour period.

Tuesday’s FDA acetaminophen warning only applies to prescribed pain medication with opioids such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine).

“These are called combination drugs, and the Food and Drug Administration is asking doctors to stop prescribing those that have more than 325 mg of acetaminophen per dose.”

The FDA is planning on issuing a warning for acetaminophen in over-the-counter drugs such as Tylenol, Midol, Benadryl, Nyquil, Sudafed, Robitussin, Vicks, and other products in the future.

Even though over-the-counter products for pain relievers, fever reducers, sleep aids as well as cough, cold, and allergy medicines already carry acetaminophen warnings of possible liver damage on their labels, many consumers are not aware that acetaminophen is the most common drug ingredient in America and can be found in more than 600 different over-the-counter and prescription medicines.

In August of 2013, an FDA acetaminophen warning was released because acetaminophen had been linked to three skin diseases, some of them causing fatalities.

Advertisement

News

  •  One year later
    How victims have recovered a year after the Boston Marathon bombing
    Video
    Watch Video
  • Tax day freebies
    Everyone dreads tax day, but some businesses are offering deals today only
    Tax Day
  • Obamacare savings
    The rollout of Obamacare will cost $104 billion less than previously projected
    Top News
  • Blood Moon
    The first of four 'Blood Moons' came and went; is it the beginning of the end for mankind?
    Headlines
  • Arrest for threatening tweet
    A 14-year-old girl is arrested for issuing a threatening tweet towards American Airlines
    Strange News
  • Pistorius cross examination concludes
    Oscar Pistorius sheds more tears during the trial's final cross examination
    Video
    Watch Video

User login

Log in
Sign in with your email and password. Or reset your password.
Write for us
Interested in becoming an Examiner and sharing your experience and passion? We're always looking for quality writers. Find out more about Examiner.com and apply today!